WILLIAM COOK EUROPE GUNTHER TULIP NAVALIGN JUGULAR & FEMORAL VENA CAVA FILTER SET; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Back to Search Results |
| Model Number |
G52918 |
| Medical Device Problem Codes |
Difficult to Remove (1528); Inadequate Filtration Process (2308); Obstruction of Flow (2423); Structural Problem (2506); Detachment of Device or Device Component (2907); Unintended Movement (3026)
| Health Effect - Clinical Codes |
Pulmonary Embolism (1498); Internal Organ Perforation (1987); Perforation of Vessels (2135); Stenosis (2263); Anxiety (2328); Depression (2361); Device Embedded In Tissue or Plaque (3165); Thrombosis/Thrombus (4440)
Type of Reportable Event
Serious Injury
Event or Problem Description
The following information is alleged: the patient received a gunther tulip inferior vena cava (ivc) filter on (b)(6) 2015.The patient's ivc filter fractured and several prongs perforated the ivc and further perforated and abutted other organs.The patient underwent a surgical procedure to remove the filter but a fragment remains embedded in the spine.Hospital and medical records have been requested, but not yet provided.
Additional Manufacturer Narrative
Initial reporter occupation: non-healthcare professional.Investigation: the following allegations have been investigated: fracture, organ/vena cava (vc) perforation, embedment, complex removal.The reported allegations have been further investigated based on the information provided to date.Filter fracture has been reported and may be either symptomatic or asymptomatic.Fracture of a filter leg may be due to repetitive motion on a filter leg in an unusual, stressed position, such as a filter leg penetrating/perforating the ivc; or a filter leg being caught in a side branch (e.G., a renal vein).Other potential causes of filter fracture may include excessive force or manipulations near an implanted filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Retrieval of a fractured filter or filter fragments (including embolized fragments) using endovascular techniques has been reported.Potential adverse events that may occur include, but are not limited to, the following: filter fracture, filter or filter fragment embolization, trauma to adjacent structures.Filter interacts with ivc wall, e.G.Penetration/perforation/embedment.This may be either symptomatic or asymptomatic.Potential causes may include improper deployment; and (or) excessive force or manipulations near an in-situ filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Potential adverse events that may occur include, but are not limited to, the following: trauma to adjacent structures, vascular trauma, vena cava perforation, vena cava penetration.Physician practice guidelines and published guidance from regulatory agencies recommend that patients with indwelling filters undergo routine follow-up.The risks/benefits of filter retrieval should be considered for each patient during follow-up.Once protection from pe is no longer necessary, filter retrieval should be considered.Filter retrieval should be attempted when feasible and clinically indicated.Filter retrieval is a patient-specific, clinically complex decision; the decision to remove a filter should be based on each patient¿s individual risk/benefit profile (e.G., a patient¿s continued need for protection from pe compared to their experience with and (or) ongoing risk of experiencing filter-related complications).For all retrievable ivc filters, retrieval becomes more challenging with time, and this is commonly due to encapsulation of the filter legs or hook (in a tilted filter) by tissue ingrowth.The filter is designed to be retrieved with the günther tulip vena cava filter retrieval set.It may also be retrieved with the cloversnare® vascular retriever.Cook has not performed testing to evaluate the safety or effectiveness of filter retrieval using other retrieval systems or techniques.The published clinical literature includes descriptions of alternative techniques for filter retrieval; use of these techniques varies according to physician experience, patient anatomy, and filter position.The safety or effectiveness of these alternative retrieval techniques has not been established.Specific for ¿embedded¿ a filter that is embedded in the wall of the ivc may be difficult to retrieve.For all retrievable ivc filters, retrieval becomes more challenging with time, and this is commonly due to encapsulation of the filter legs or hook (in a tilted filter) by tissue ingrowth.Catalog number and lot number are unknown, however, the alleged tulip is manufactured and inspected according to specifications.No evidence to suggest that this device was not manufactured according to specifications and nothing indicates that the filter did not perform as intended, e.G.Intended for the prevention of recurrent pulmonary embolism (pe) via placement in the vena cava.Cook will reopen its investigation if further information is received warranting supplementation in accordance with 21 c.F.R.803.56.This report includes information known at this time.A follow-up medwatch report will be submitted if additional relevant information becomes available.
Additional Manufacturer Narrative
G4: 510(k) - k211874.Additional information: investigation investigation is reopened due to additional information provided.The reported allegations have been further investigated based on the information provided to date.The following allegations have been investigated: pulmonary embolism (pe), fracture w/ retained strut, organ/aorta/vena cava (vc) perforation, embedment, deep vein thrombosis (dvt), stenosis, complex removal, migration, tilt, anxiety, worry, fear, depression, limited physical activity.New pe as a reported complication, is a known risk in relation to filter implant and is well documented in the clinical literature and in clinical practice guidelines.This is supported by the clinical evidence report established to assess available clinical data to identify and evaluate the clinical safety and performance of the cook vena cava filters.Potential adverse events that may occur include, but are not limited to, the following: pulmonary embolism.Filter fracture has been reported and may be either symptomatic or asymptomatic.Fracture of a filter leg may be due to repetitive motion on a filter leg in an unusual, stressed position, such as a filter leg penetrating/perforating the ivc; or a filter leg being caught in a side branch (e.G., a renal vein).Other potential causes of filter fracture may include excessive force or manipulations near an implanted filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Retrieval of a fractured filter or filter fragments (including embolized fragments) using endovascular techniques has been reported.Potential adverse events that may occur include, but are not limited to, the following: filter fracture, filter or filter fragment embolization, trauma to adjacent structures.Filter interacts with ivc wall, e.G.Penetration/perforation/embedment.This may be either symptomatic or asymptomatic.Potential causes may include improper deployment; and (or) excessive force or manipulations near an in-situ filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Potential adverse events that may occur include, but are not limited to, the following: trauma to adjacent structures, vascular trauma.Ivc occlusion/ thrombosis, new dvt, ivc stenosis as a reported complication, is a known risk in relation to filter implant and is well documented in the clinical literature and in clinical practice guidelines.This is supported by the clinical evidence report established to assess available clinical data to identify and evaluate the clinical safety and performance of the cook vena cava filters.Potential adverse events that may occur include, but are not limited to, the following: vena cava occlusion or thrombosis, vena cava stenosis, deep vein thrombosis.Physician practice guidelines and published guidance from regulatory agencies recommend that patients with indwelling filters undergo routine follow-up.The risks/benefits of filter retrieval should be considered for each patient during follow-up.Once protection from pe is no longer necessary, filter retrieval should be considered.Filter retrieval should be attempted when feasible and clinically indicated.Filter retrieval is a patient-specific, clinically complex decision; the decision to remove a filter should be based on each patient¿s individual risk/benefit profile (e.G., a patient¿s continued need for protection from pe compared to their experience with and (or) ongoing risk of experiencing filter-related complications).For all retrievable ivc filters, retrieval becomes more challenging with time, and this is commonly due to encapsulation of the filter legs or hook (in a tilted filter) by tissue ingrowth.The filter is designed to be retrieved with the günther tulip vena cava filter retrieval set.It may also be retrieved with the cloversnare® vascular retriever.Cook has not performed testing to evaluate the safety or effectiveness of filter retrieval using other retrieval systems or techniques.The published clinical literature includes descriptions of alternative techniques for filter retrieval; use of these techniques varies according to physician experience, patient anatomy, and filter position.The safety or effectiveness of these alternative retrieval techniques has not been established.Specific for ¿embedded¿ a filter that is embedded in the wall of the ivc may be difficult to retrieve.For all retrievable ivc filters, retrieval becomes more challenging with time, and this is commonly due to encapsulation of the filter legs or hook (in a tilted filter) by tissue ingrowth.Filter or filter fragment migration and (or) embolization (e.G., movement to the heart or lungs) has been reported.Filter or filter fragment movement has occurred in both the cranial and caudal direction and may be either symptomatic or asymptomatic.Potential causes may include filter placement in ivcs with diameters smaller or larger than those specified in these instructions for use; improper deployment; deployment into thrombus; dislodgement due to large thrombus burdens; and (or) excessive force or manipulations near an in situ filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Potential adverse events that may occur include, but are not limited to, the following: filter migration, trauma to adjacent structures.Filter tilt has been reported.Potential causes may include filter placement in ivcs with diameters larger than those specified in these instructions for use; improper deployment; manipulations near an implanted filter (e.G., a surgical or endovascular procedure in the vicinity of a filter); and (or) a failed retrieval attempt.Unknown if the reported anxiety, worry, fear, depression, and limited physical activity are directly related to the filter and unable to identify a corresponding failure mode at this point in time.(b)(4) in lot.The product is manufactured and inspected according to specifications.No evidence to suggest that this device was not manufactured according to specifications and nothing indicates that the filter did not perform as intended, e.G.Intended for the prevention of recurrent pulmonary embolism (pe) via placement in the vena cava.Cook will reopen its investigation if further information is received warranting supplementation in accordance with 21 c.F.R.803.56.This report includes information known at this time.A follow-up medwatch report will be submitted if additional relevant information becomes available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, or that any cook device caused or contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Patient allegedly received an implant on (b)(6) 2015 via the right internal jugular vein due to deep vein thrombosis (dvt), pulmonary embolism (pe), and factor v leiden deficiency, followed by a successful retrieval on (b)(6) 2020 due to perforation of the aorta and spine.Patient is alleging vena cava/organ perforation, fracture, and retained strut.The patient further alleges anxiety, worry, post-implant dvt and pe, fear, limited physical activity, and depression.Report from ct (computed tomography): "caval perforation: yes.Grade 4 perforation of the 3 o'clock leg into the aorta.Grade 4 perforation of the 12 o'clock leg into the duodenum.Grade 4 perforation of 6 o'clock leg into l3 vertebral body and what appears to be a fractured 7 o'clock leg into l3 vertebral body.Tilt: yes.11.05 degrees of coronal tilt.No substantial sagittal tilt.Apex of filter at right lateral wall of ivc.Migration: yes.Apex of filter 1.0 cm below the left renal vein confluence." "additional findings: as stated, para fracture of the 7 o'clock strut.Small caliber suggesting stenosis at level of ivc filter and just below it.Some collateral veins seen in retroperitoneum and along the right abdominopelvic wall." retrieval report (successful): "the head of the ivc filter was then dislodged from the wall of the ivc and was pinned against the end of the 16f sheath.Prior.Attempt$ at trilobe wire snaring failed to capture the filter.The 16f sheath was removed with the ivc filter as it was pinned against the distal tip and removed in its entirety.One prong remained embedded ln the lumbar spine.".